zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
A computational method for approximating a Darcy-Stokes system governing a vuggy porous medium. (English) Zbl 1186.76660
Summary: We develop and analyze a mixed finite element method for the solution of an elliptic system modeling a porous medium with large cavities, called vugs. It consists of a second-order elliptic (i.e., Darcy) equation on part of the domain coupled to a Stokes equation on the rest of the domain, and a slip boundary condition (due to Beavers-Joseph-Saffman) on the interface between them. The tangential velocity is not continuous on the interface. We consider a 2-D vuggy porous medium with many small cavities throughout its extent, so the interface is not isolated. We use a certain conforming Stokes element on rectangles, slightly modified near the interface to account for the tangential discontinuity. This gives a mixed finite element method for the entire Darcy-Stokes system with a regular sparsity pattern that is easy to implement, independent of the vug geometry, as long as it aligns with the grid. We prove optimal global first-order $L^2$ convergence of the velocity and pressure, as well as the velocity gradient in the Stokes domain. Numerical results verify these rates of convergence and even suggest somewhat better convergence in certain situations. Finally, we present a lower dimensional space that uses Raviart-Thomas elements in the Darcy domain and uses our new modified elements near the interface in transition to the Stokes elements.

76M10Finite element methods (fluid mechanics)
76S05Flows in porous media; filtration; seepage
76D99Incompressible viscous fluids
Full Text: DOI
[1] Arbogast, T., Brunson, D.S., Bryant, S.L., Jennings, J.W.: A preliminary computational investigation of a macro-model for vuggy porous media. In: Miller, C.T. et al. (eds.) Computational Methods in Water Resources XV. Elsevier, New York (2004)
[2] Arbogast, T., Lehr, H.L.: Homogenization of a Darcy-Stokes system modeling vuggy porous media. Comput. Geosci. 10, 291--302 (2006) · Zbl 1197.76122 · doi:10.1007/s10596-006-9024-8
[3] Arbogast, T., Wheeler, M.F.: A family of rectangular mixed elements with a continuous flux for second order elliptic problems. SIAM J. Numer. Anal. 42, 1914--1931 (2005) · Zbl 1081.65106 · doi:10.1137/S0036142903435247
[4] Arnold, D.N., Scott, L.R., Vogelius, M.: Regular inversion of the divergence operator with Dirichlet boundary conditions on a polygon. Ann. Sc. Norm. Super. Pisa Cl. Sci.-Ser. IV XV, 169--192 (1988) · Zbl 0702.35208
[5] Beavers, G.S., Joseph, D.D.: Boundary conditions at a naturally permeable wall. J. Fluid Mech. 30, 197--207 (1967) · doi:10.1017/S0022112067001375
[6] Bensoussan, A., Lions, J.L., Papanicolaou, G.: Asymptotic Analysis for Periodic Structure. North-Holland, Amsterdam (1978) · Zbl 0404.35001
[7] Bramble, J.H., Hilbert, S.R.: Estimation of linear functionals on Sobolev spaces with applications to Fourier transforms and spline interpolation. SIAM J. Numer. Anal. 7, 112--124 (1970) · Zbl 0201.07803 · doi:10.1137/0707006
[8] Bramble, J.H., Pasciak, J.E.: A preconditioning technique for indefinite systems resulting from mixed approximations of elliptic problems. Math. Comput. 50, 1--17 (1988) · Zbl 0643.65017 · doi:10.1090/S0025-5718-1988-0917816-8
[9] Bramble, J.H., Pasciak, J.E., Vassilev, A.T.: Analysis of the inexact Uzawa algorithm for saddle point problems. SIAM J. Numer. Anal. 34, 1072--1092 (1997) · Zbl 0873.65031 · doi:10.1137/S0036142994273343
[10] Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods. Springer-Verlag, Berlin Heidelberg New York (1994) · Zbl 0804.65101
[11] Brezzi, F., Fortin, M.: Mixed and Hybrid Finite Element Methods. Springer, Berlin Heidelberg New York (1991) · Zbl 0788.73002
[12] Dupont, T., Scott, L.R.: Polynomial approximation of functions in Sobolev space. Math. Comput. 34, 441--463 (1980) · Zbl 0423.65009 · doi:10.1090/S0025-5718-1980-0559195-7
[13] Fortin, M.: Old and new finite elements for incompressible flows. Int. J. Numer. Methods Fluids 1, 347--364 (1981) · Zbl 0467.76030 · doi:10.1002/fld.1650010406
[14] Gartling, D.K., Hickox, C.E., Givler, R.C.: Simulation of coupled viscous and porous flow problems. Comput. Fluid Dyn. 7, 23--48 (1996) · Zbl 0879.76104 · doi:10.1080/10618569608940751
[15] Girault, V., Raviart, P.A.: Finite Element Methods for Navier--Stokes Equations: Theory and Algorithms. Springer-Verlag, Berlin Heidelberg New York (1986) · Zbl 0585.65077
[16] Hornung, U. (ed.): Homogenization and Porous Media, Interdisciplinary Applied Mathematics Series. Springer-Verlag, Berlin Heidelberg New York (1997) · Zbl 0872.35002
[17] Jikov, V.V., Kozlov, S.M., Oleinik, O.A.: Homogenization of Differential Operators and Integral Functions. Springer-Verlag, Berlin Heidelberg New York (1994)
[18] Jones, I.P.: Low Reynolds number flow past a porous spherical shell. Proc. Camb. Philos. Soc. 73, 231--238 (1973) · Zbl 0262.76061 · doi:10.1017/S0305004100047642
[19] Layton, W.J., Schieweck, F., Yotov, I.: Coupling fluid flow with porous media flow. SIAM J. Numer. Anal. 40, 2195--2218 (2003) · Zbl 1037.76014 · doi:10.1137/S0036142901392766
[20] Raviart, R.A., Thomas, J.M.: A mixed finite element method for 2nd order elliptic problems. In: Galligani, I., Magenes, E. (eds.) Mathematical Aspects of Finite Element Methods, No. 606 in Lecture Notes in Math, pp. 292--315. Springer-Verlag, Berlin Heidelberg New York (1977) · Zbl 0362.65089
[21] Saffman, P.G.: On the boundary condition at the interface of a porous medium. Stud. Appl. Math. 1, 93--101 (1971) · Zbl 0271.76080
[22] Salinger, A.G., Aris, R., Derby, J.J.: Finite element formulations for large-scale, coupled flows in adjacent porous and open fluid domains. Int. J. Numer. Methods Fluids 18, 1185--1209 (1994) · Zbl 0807.76039 · doi:10.1002/fld.1650181205
[23] Sanchez-Palencia, E.: Non-homogeneous Media and Vibration Theory. no. 127 in Lecture Notes in Physics. Springer-Verlag, Berlin Heidelberg New York (1980) · Zbl 0432.70002
[24] Scott, L.R., Zhang, S.: Finite element interpolation of nonsmooth functions satisfying boundary conditions. Math. Comput. 54, 483--493 (1990) · Zbl 0696.65007 · doi:10.1090/S0025-5718-1990-1011446-7